[Skip to Navigation]
Article
April 1941

FIXED ERUPTIONS: REPORT OF AN UNUSUAL CONDITION DUE TO SULFANILAMIDE

Author Affiliations

BALTIMORE; SPRINGFIELD, OHIO

From the Department of Dermatology, Johns Hopkins University School of Medicine.

Arch Derm Syphilol. 1941;43(4):692-697. doi:10.1001/archderm.1941.01490220088013
Abstract

The cutaneous reactions to sulfanilamide occurring early in the course of therapy have undoubtedly been frequently precipitated by sunlight. Sensitization has only rarely been proved in these morbilliform, scarlatiniform, maculopapular and urticarial erythemas, for in many cases after temporary withdrawal of the drug the eruption promptly subsided and did not recur on its resumption.

In the reported cases of severe reactions in the skin from sulfanilamide, such as bullous and purpuric exanthems and exfoliative dermatitis, it is more than likely, especially when small or moderate doses of the drug have been administered, that hypersensitiveness has developed. Evidence has already accumulated to show that sulfanilamide can specifically sensitize the skin and bring about an allergic state. In one case there was a positive reaction to a patch test1 and in another a suggestive positive reaction to a scratch test2 and in a number of cases a small dose produced

×